Alert archive / Connecticut / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 77, NWS New York, NY

August 24, 2020Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Aug 24, 2020, 2:59 PM EDT for Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2020, 2:59 PM EDT (18:59 UTC)
Expired
Aug 24, 2020, 3:45 PM EDT
In force
46 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lower Connecticut River Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT

The radar

The Brookhaven radar (KOKX), 93 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 3:08 PM EDTHAIL 1Portland, CT
Aug 24, 3:08 PM EDTHAIL 1.75Portland, CTHALF DOLLAR TO GOLF BALL SIZED HAIL REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1431 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

872 
WUUS51 KOKX 241859
SVROKX
CTC007-011-241945-
/O.NEW.KOKX.SV.W.0077.200824T1859Z-200824T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
259 PM EDT Mon Aug 24 2020

The National Weather Service in Upton NY has issued a

* Severe Thunderstorm Warning for...
  Northwestern New London County in southern Connecticut...
  Northern Middlesex County in southern Connecticut...

* Until 345 PM EDT.

* At 259 PM EDT, a severe thunderstorm was located over Lake
  Pocotopaug--East Hampton, or over East Hampton, moving east at 15
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines.

* This severe thunderstorm will be near...
  East Hampton and East Haddam around 320 PM EDT.
  Colchester around 340 PM EDT.
  Salem around 345 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4167 7218 4166 7216 4166 7213 4141 7221
      4157 7266 4164 7263 4165 7250 4158 7246
      4159 7242 4160 7241 4159 7239 4160 7238
      4160 7233 4164 7233 4168 7227
TIME...MOT...LOC 1859Z 282DEG 14KT 4160 7253 

HAIL...1.00IN
WIND...60MPH
 
$$

DW
1 follow-up statement
733 
WWUS51 KOKX 241927
SVSOKX

Severe Weather Statement
National Weather Service New York NY
327 PM EDT Mon Aug 24 2020

CTC007-011-241945-
/O.CON.KOKX.SV.W.0077.000000T0000Z-200824T1945Z/
New London CT-Middlesex CT-
327 PM EDT Mon Aug 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN NEW LONDON AND NORTHERN MIDDLESEX COUNTIES...

At 326 PM EDT, a severe thunderstorm was located over Cromwell, or
near East Hampton, moving east at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to trees and power lines.

This severe storm will be near...
  Haddam around 345 PM EDT.
  East Hampton and East Haddam around 350 PM EDT.
  Colchester around 405 PM EDT.
  Salem and Bozrah around 415 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4167 7218 4166 7216 4166 7213 4141 7221
      4157 7266 4164 7263 4165 7250 4158 7246
      4159 7242 4160 7241 4159 7239 4160 7238
      4160 7233 4164 7233 4168 7227
TIME...MOT...LOC 1926Z 279DEG 17KT 4162 7258 

HAIL...1.50IN
WIND...60MPH
 
$$

DW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:30 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 24, 1:30 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service New York NY
130 PM EDT Mon Aug 24 2020

.SYNOPSIS...
High pressure remains offshore through tonight. A cold front
approaches and moves through Tuesday. High pressure builds in
for Wednesday. A warm front then moves through Wednesday night
into Thursday, possibly stalling nearby. Low pressure then drags
another cold front through the region Friday night into
Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Convection starting to make its way near the northern edges of
the region within central Connecticut. Cumulus has developed
across northern parts of Long Island as well as portions of the
Lower Hudson Valley and within Southern Connecticut. This may
very well be the location of some more showers and thunderstorms
by mid to late this afternoon.

Overall, forecast remains mainly on track with only minor
changes made to cloud coverage and POPs for showers and
thunderstorms. Convection shown by mesoscale models is sparse
to start and then increase to more scattered coverage by late
this afternoon, in the 3-6pm window.

A thermal surface trough is forecast to develop into this
afternoon that will be the focus for showers and thunderstorms,
particularly across New York City and points north and west.
Additionally, sea breezes are expected to develop into the
afternoon. This could be the focus for showers and thunderstorms
for some coastal areas. Thinking that the sea breeze will be
strongest across western Long Island and Queens and Brooklyn,
providing enough lift for these areas to see a chance for
showers and thunderstorms as well. The one concern is that if
the sea breeze is the focus for these showers and thunderstorms,
training could occur. Although the flow aloft looks at least
fast enough to allow storms to move, there is a very low chance
of flash flooding, with minor urban flooding being the most
likely type of flooding to occur at this time.

Highs today will be in the upper 80s to lower 90s, warmest in
the metro area. Heat index values will be mostly 91-94 degrees,
with only isolated 95-96 degree readings expected. Thus, Heat
Advisory was not issued.

There is a moderate risk of rip current development at the
ocean beaches through this afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
The area dries out tonight as the sun sets and thus a loss of
instability. Continued south to southwesterly flow will keep
warm and humid conditions locked in place tonight. Lows will
range from the upper 60s to lower 70s across the region.

A cold front will approach and move through the region Tuesday.
This will give the area a better chance for showers and
thunderstorms. There are indications that some of the storms may
be strong to possibly severe on Tuesday. Inverted V noted in
soundings, along with 1000-2000 J/kg of surface based CAPE. This
may be enough instability for some gusty winds with possibly
damaging winds. There is a lower chance of seeing some hail. As
of now, just mentioned gusty winds in the forecast and left out
any mention of hail. However, if hail does develop, the most
likely area to see hail may be northeast New Jersey as the NAM
is forecasting close to 1000 J/kg of CAPE between -10 and
-30 C. However, the NAM is typically too high in regards to
 CAPE. Additionally, the Storm Prediction Center continues to
 forecast a slight chance for severe storms for the entire
 forecast area.

Highs on Tuesday will be a bit higher than Monday, ranging from
the upper 80s to lower 90s. Heat index values will once again
range from the lower to middle 90s, with patchy areas of middle
to upper 90s. However, these may be too high if clouds
associated with cold front move in sooner than forecast.

There is a moderate risk of rip current development at the
ocean beaches on Tuesday.

High pressure then builds into the area Tuesday night from
southern Canada, ushering in a cooler, dryer air mass into
Wednesday. Dew points will drop into the 50s and lower 60s
Tuesday night, and remain in the 50s on Wednesday. Highs
Wednesday will be seasonable, in the upper 70s to lower 80s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A warm front then sets up and moves through Wednesday night
into Thursday. There are some indications that it stalls over us
or nearby as the flow aloft becomes more zonal in response to a
shortwave flattening a longwave ridge to our west. Low chances
of rainfall late Wednesday night for some of the forecast area,
then a chance for showers and a possible thunderstorm across the
entire forecast area for Thursday.

A wave of low pressure to our west then approaches on Friday and
passes nearby us Friday night into Saturday, possibly merging with
tropical remnants as it does so. Will cap PoPs at chance during this
time period with this being several days out. With the possibility
of entrainment of tropical moisture, will need to monitor trends for
the threat of heavy rainfall in addition to thunderstorms. PWATs
climb to potentially 2 to 2.5 inches during this period.

High pressure otherwise builds back into the region for Sunday. Will
go with a dry forecast for now, but PoPs could be needed if timing
for the previous system slows down or if models signal a stronger
surface trough shifting through in its wake.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A weak surface trough remains across the area through tonight. A
cold front passes late Tue.

VFR today with isold-sct tstms expected. Coverage and timing was
too uncertain to include in the TAFs, but the most likely timing
would be 19-00Z. MVFR or lower in tstms, with wind gusts abv
40kt possible in the strongest storms.

Activity decreases tngt, with some IFR stratus possible mainly
ern terminals. VFR on Tue, but tstms will again be possible in
the aftn and eve with a cold frontal passage.

SW winds rest of today, although flow will be backed closer to S
along the immediate S coasts. Flow veers wly on Tue, then to the
NW behind the front.

     ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Tstm placement is highly uncertain this aftn and eve. Winds at
LGA could vary between roughly 260 and 200 true thru 00z.

.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
.Rest of Tuesday...VFR outside of tstms in the aftn and eve.
West wing gusting up to 20 kt, becoming NW in the eve. Some
storms may produce strong gusty winds.
.Wednesday...VFR.
.Thursday...VFR. There is a chance of showers and thunderstorms in
the afternoon, mainly to the north of the New York City metro
terminals, with local MVFR possible.
.Friday...Mainly VFR, with areas MVFR possible in thunderstorms.
.Saturday...Mainly VFR.

&&

.MARINE...
A cold front passing through the waters late Tuesday afternoon into
Tuesday evening may be accompanied by west to northwest wind gusts
that approach 25 kt on the ocean waters. Otherwise, winds and seas
will remain below small craft advisory levels today through Friday
night.

&&

.HYDROLOGY...
Minor flooding possible with thunderstorms this afternoon into
this evening and Tuesday into Tuesday evening.

While there continues to be a low chance for some hydrologic
impacts Friday through Saturday with a remnant tropical system,
chances at this time are decreasing and it continues to be too
far out in time to be confident with rainfall totals.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JP
NEAR TERM...JM/JP/MET
SHORT TERM...JP/MET
LONG TERM...JC
AVIATION...
MARINE...MET
HYDROLOGY...JP
Hazardous weather outlook, Aug 24, 4:05 AM EDT, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
405 AM EDT Mon Aug 24 2020

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>075-078>081-176>179-250815-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
405 AM EDT Mon Aug 24 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A cold front will bring isolated to scattered showers and
thunderstorms Tuesday afternoon into evening. Some storms could be
strong to severe, and while large hail cannot be ruled out, damaging
wind gusts will be the more likely threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Aug 24, 1:33 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service New York NY
133 PM EDT Mon Aug 24 2020

CTZ007-008-241815-
Northern New London-Northern Middlesex-
133 PM EDT Mon Aug 24 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NEW LONDON AND
NORTHERN MIDDLESEX COUNTIES...

At 132 PM EDT, a strong thunderstorm was located near East Hampton,
moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Middletown, Colchester, East Hampton, Salem, Portland, East Haddam,
Lebanon, Bozrah, Lake Pocotopaug--East Hampton, Montville and Moodus.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4169 7220 4151 7218 4153 7256 4164 7260
      4165 7250 4158 7247 4159 7242 4160 7241
      4159 7239 4160 7238 4160 7236 4161 7233
      4164 7233 4167 7227 4169 7227 4170 7221
TIME...MOT...LOC 1732Z 268DEG 14KT 4158 7243

JM
Special weather statement, Aug 24, 2:08 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service New York NY
208 PM EDT Mon Aug 24 2020

CTZ005-241900-
Northern Fairfield-
208 PM EDT Mon Aug 24 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN AND CENTRAL FAIRFIELD
COUNTY...

At 208 PM EDT, a strong thunderstorm was located over Brookfield, or
near Danbury, moving southeast at 10 mph.

Winds in excess of 35 mph and pea size hail are possible with this
storm.

Locations impacted include...
Danbury, Newtown, Monroe, Bethel, Brookfield, New Fairfield and
Bridgeport--Stamford.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4149 7344 4151 7339 4151 7338 4149 7337
      4147 7332 4147 7330 4145 7330 4145 7328
      4143 7326 4144 7325 4137 7319 4133 7347
      4147 7354 4150 7353 4153 7345
TIME...MOT...LOC 1808Z 329DEG 10KT 4145 7342

JM
Local storm report, Aug 24, 2:17 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
217 PM EDT MON AUG 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             MILLINGTON              41.48N  72.35W
08/22/2020  M1.25 INCH       MIDDLESEX          CT   PUBLIC

&&

BC
Local storm report, Aug 24, 2:22 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
222 PM EDT MON AUG 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     HAIL             EAST HAMPTON            41.57N  72.50W
08/24/2020  M1.00 INCH       MIDDLESEX          CT   BROADCAST MEDIA

            NICKEL TO QUARTER SIZED HAIL REPORTED.

&&

BC
Special weather statement, Aug 24, 2:50 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service New York NY
250 PM EDT Mon Aug 24 2020

CTZ007-008-241930-
Northern New London-Northern Middlesex-
250 PM EDT Mon Aug 24 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NEW LONDON AND
NORTHERN MIDDLESEX COUNTIES...

At 250 PM EDT, a strong thunderstorm was located over Marlborough, or
near East Hampton, moving east at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Colchester, East Hampton, Salem, Portland, East Haddam, Lebanon,
Bozrah, Lake Pocotopaug--East Hampton, Montville, Franklin and
Moodus.

LAT...LON 4169 7220 4166 7216 4166 7212 4141 7220
      4143 7223 4144 7224 4144 7226 4161 7259
      4164 7258 4165 7250 4158 7246 4159 7242
      4160 7241 4159 7239 4160 7238 4160 7233
      4164 7233 4167 7227 4169 7227
TIME...MOT...LOC 1850Z 283DEG 14KT 4162 7249

DW

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 1:33 PM EDTSpecial Weather StatementOKX42 min
Aug 24, 1:53 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region52 min
Aug 24, 2:08 PM EDTSpecial Weather StatementOKX52 min
Aug 24, 2:13 PM EDTAreal Flood AdvisoryOKXLower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region92 min
Aug 24, 2:39 PM EDTSevere Thunderstorm WarningOKXGreater Bridgeport Planning Region, Naugatuck Valley Planning Region39 min
Aug 24, 2:50 PM EDTSpecial Weather StatementOKX40 min
Aug 24, 3:33 PM EDTSpecial Weather StatementOKX27 min
Aug 24, 3:37 PM EDTFlash Flood WarningOKXLower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region2 hr
Aug 24, 3:53 PM EDTSpecial Weather StatementOKX37 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.